DISCHARGED… THEN RE-ADMITTED

What an overwhelming, mind numbing experience the past 72 hours has been.

Thursday I was discharged. My excitement was through the roof. My scar looking well. My body functioning like a normal human being .. well as normal as it gets without a colon. My pain under control.

Little did I know I was about to experience the most frightening reaction to medication of my life. 

Upon return home.. every little movement I was out of breath. I could not cool down. My eyeballs looked as if I had taken copious amounts of drugs. I had absolutely zero colour in my eye – they were completely dilated. We all thought little of it until that night when I couldn’t sleep. I began twitching. My body was spasming. I could not for the life of me turn my brain off.. I am not talking when you have SO much to think about that you just can’t turn off. I am talking… the weirdest and most wonderful thoughts funnelling through my brain. That night I could not get my pain under control. I was scared to take Tramadol which is the medicine that we had at that stage assumed was having an adverse effect. Panadol was not cutting it, so I took Endone. That covered the pain, but as it would for many people make you sleep.. I was still as wired as ever. I fell asleep at 6am for about 1 hour before I woke up still.. completely wired. 


The strangest part about it.. at this point I hadn’t slept for entire day. But I didn’t look tired. My body was tired. But my brain was ready to run a marathon. I took the day as it came, managed to go out for some lunch and tried to have a nap. Couldn’t sleep. Too wired. We went to the doctors to swap over my medicine from Tramadol to Panadiene Forte though my doctor was concerned I was experiencing serotonin syndrome and to try and refrain from using the medication if I could. The twitching continued, progressively getting worse. 

We called my surgical team at the hospital and they agreed that it could be Serotonin Syndrome and to get the GP to prescribe some Diazepam. Serotonin Syndrome is where two serotonergic medications react and cause to much serotinin pumping through your body causing a bundle of side effects: 

Agitation or restlessness

Confusion

Rapid heart rate and high blood pressure

Dilated pupils

Loss of muscle coordination or twitching muscles

Muscle rigidity

Heavy sweating

Diarrhea

Headache

Shivering

Goose bumps

And the worst:

High fever

Seizures

Irregular heartbeat

Unconsciousness

Given that I had at this stage been home from hospital for 24 hours my GP was yet to receive my discharge summary so was unable to prescribe any medication. We tried to get a locum – they refused and said I needed to return to ED. By this point, my limbs had a mind of their own and were twitching in all sorts of weird ways.

BACK TO ED WE GO…

Things only got worse from here. Sitting in ED I was profusely sweating. My resting Heart Rate was 122 and the nurse was concerned about the severity of my twitching. I began to hyperventilate due to the lack of control I had over my body at this point. The triage nurse upped me on the priority list and within 5 minutes I was wheeled into resus and put straight on an ECG, Blood Pressure Observation and continual Heart Rate monitoring. My heart rate was a constant of 100-140. I was completely delirious at this stage. I remember the nurse asking me what brought me in and I had nothing. Mum had to do all the talking, I was just brain dead, yet totally wired. She asked me how I was feeling.. my response was ‘fucked’, where I proceeded to laugh in hysterics. It was a totally out of body experience. Nothing I have ever experienced and would like to never experience ever again. 

40mg of Diazepam later.. my twitching relaxed slightly and I was able to sleep for about an hour. My remembrance of this time is so slim. At some stage my family left. I was admitted to hospital under a medical team monitoring my alteration of heart rate. The only thing I remember if my heart rate escalating to 148 and 4 doctors running in ready for the worst – seizure. 

Several hours later my body began to settle. I managed to get through a day without diazepam and my heart rate began to settle. The hospital was adamant that I was to stay in overnight again for monitoring but at this stage I felt fine. I was at the point where crying was my only outlet. I was done. I was over the hospital. I was in a ward full of craziest for loss of a better word.. the lady  next door arguing about the flavour of her milkshake.. COME ON NOW!

This is how I was coping.. along with a few mumbles of ‘shutup’.. 

 I felt like I could sleep, and I had slept a couple of hours during the day. At 7pm last night (Saturday) we self-discharged with the cover doctor approval. She said she was confident that I was okay and would be safe at home given the rapid reduction in symptoms. 

The only glitch .. no pain relief was to be taken for the next couple of days to avoid further serotonin accumulation. 

BUT HEY… IM HOME AGAIN.. LET’S TRY AGAIN

RECOVERY IS NEVER LINEAR! 

Advertisements

One thought on “DISCHARGED… THEN RE-ADMITTED

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s